Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 146, NWS Memphis, TN

July 20, 2002DeSoto County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 20, 2002, 4:40 PM CDT for DeSoto County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2002, 4:40 PM CDT (21:40 UTC)
Expired
Jul 20, 2002, 5:15 PM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County DeSoto County, MS

The radar

The Memphis radar (KNQA), 52 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2401 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS54 KMEG 202140
SVRMEM
MSC033-202215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DESOTO COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 515 PM CDT.

* AT 431 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES NORTHEAST OF HERNANDO...MOVING SOUTH AT 15 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 515 PM CDT INCLUDE...
  LEWISBURG...
  HERNANDO...

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3496 8983 3494 9005 3475 9004 3479 8980

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:50 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 20, 2:50 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT SAT JUL 20 2002

ISOLATED AFTERNOON THUNDERSTORMS HAS SPROUTED UP ACROSS THE FORECAST
AREA. EXPECT TO SEE THIS ACTIVITY BEGIN TO DIE OUT AFTER SUNSET.
SUNDAY SHOULD BE MAINLY DRY ALTHOUGH THERE WILL BE SOME DIURNAL
CONVECTION. SUNDAY NIGHT AND MONDAY APPEAR TO BE DRY. AVN MODEL
SHOWING FRONTAL BOUNDARY TO APPROACH REGION MONDAY NIGHT INTO
TUESDAY SO INCLUDED SLIGHT CHANCE POPS MONDAY NIGHT AND CHANCE POPS
TUESDAY AND TUESDAY NIGHT. AVN ALSO INDICATES DRIER WEATHER FOR
WEDNESDAY AND THURSDAY SO HAVE TAKEN RAIN OUT OF THE FORECAST FOR
BOTH THOSE DAYS.

PRELIMINARY NUMBERS
MEM 75/94/77/95/77 221
MKL 71/93/73/93/73 221
JBR 73/94/74/94/75 210
TUP 72/92/73/93/74 221

.MEG...NONE.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.